Iowa, 2018

Heavy Rain in Iowa, July 4 to 5, 2018

July 4 to 5, 2018 · NWS DMX · 19 events in 4 counties and zones

A frontal boundary stalled west of the area, across central Nebraska, southeast South Dakota, and central Minnesota, and acted as an initiation point for multiple rounds of storms on the 4th and into the evening and overnight hours. While no one round was tremendous, multiple rounds added up to heavy rainfall values in excess of 3 inches in a number of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary stalled west of the area, across central Nebraska, southeast South Dakota, and central Minnesota, and acted as an initiation point for multiple rounds of storms on the 4th and into the evening and overnight hours. While no one round was tremendous, multiple rounds added up to heavy rainfall values in excess of 3 inches in a number of locations. Given a warm, moist environment as well including precipitable water values around 2 inches and warm cloud layer depths in excess of 11-12 kft, storms were predominantly efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 10:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 10:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CDT Tue Jul 3 2018

...Updated 06z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday/
Issued at 307 PM CDT Tue Jul 3 2018

High pressure continues to sit over the Mid-Atlantic region,
bringing us southerly flow. This has allowed a warm-moist airmass
to re-enter the region this afternoon, with dewpoints continuing
to climb into the mid 70s. This airmass has been rather buoyant as
noted by the cumulus field on visible satellite imagery this
afternoon. However with H750 temperatures near 12C the atmosphere
is well capped this afternoon which will keep conditions
dry.Daytime insolation has made for a slightly turbulent boundary
layer this afternoon with a few areas with gusty winds. Attention
turns to the 4th of July as southerly flow continues to sustain a
warm-moist airmass across central Iowa. Temperatures in the low
90s with dewpoints in the mid 70s will foster in heat indices
between 100 and 105 degrees for a good portion of Wednesday
afternoon. Therefore, we have elected to issue a Heat Advisory on
Wendesday from Noon until 8 PM. One potential limiting factor to
the heat is the potential for cloud development, which may limit
insolation in a few locations during the afternoon. Regardless,
conditions will still be hot and humid outside. Additionally, the
buoyant airmass will likely promote another daytime cumulus field
Wendesday afternoon. A few isolated showers could be possible in
some locations with this warm-moist airmass in place. However
there is no other substantial forcing for any precipitation during
the afternoon on Wednesday, and thus have kept POPs very limited
until late Wendesday evening when the short-wave and associated
cold front get closer to the area.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 307 PM CDT Tue Jul 3 2018

The 12 UTC GFS/ECMWF are in decent agreement with the large scale
features in the long range. The center of the upper ridge is
forecast to retrograde west into the Central Rockies late this week
allowing northwest flow aloft to develop over the upper midwest.
This is a pattern change vs the last several weeks. The shortwave
over southern Canada Wednesday digs across the Great Lakes by
Thursday and the associated cold front should move across central
Iowa Wednesday night or early Thursday. Thunderstorms that
accompany this front should be progressive in nature and nothing
similar to the heavy rain event setup last weekend in central
Iowa. QPF should be under an inch in most locations. The POPs
should high since the storm chances look good. Not too concerned
about severe probabilities given the marginal shear profile.

Canadian high pressure dropping southeast through the upper midwest
late this week into the weekend with northwest flow aloft will
result in a dry forecast with moderate temperatures. Rising heights
and return flow should result in warmer temperatures towards the end
of the period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1144 PM CDT Tue Jul 3 2018

There will be chances for restrictions at the terminals over this
period with VFR conditions generally prevailing otherwise. First,
confidence is growing in patchy fog development over eastern Iowa
with possible MVFR visibility restrictions at ALO. It's possible
these restrictions could develop back as far as MCW and OTM, but
have left out mention with models trending farther east. Next,
there is a probability that storms could arrive by mid to late
morning, which is faster than what is in the official TAFs. For
now, have storms arriving later in the day when the front begins
to impinge on the state. Have just VCSH to avoid prolonged thunder
this far out. Winds from the southeast will become from the south
at 7 to 14 knots, with the exception variable and gusty in and
near thunderstorms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Krull
LONG TERM...Johnson
AVIATION...Ansorge
Hazardous weather outlook, Jul 3, 1:57 PM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
257 PM CDT Tue Jul 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-042000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
257 PM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings for minor to moderate flooding are in effect
for multiple locations in the Des Moines River basin for at least
the next several days. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening in
northern Iowa, then area-wide Wednesday night into Thursday. A few
strong to severe storms are possible, with damaging winds and
locally heavy rainfall the primary threats.

Hot and humid conditions are expected on the 4th of July. A Heat
Advisory is in effect from Noon until 8 PM Wednesday. Please refer
to the National Weather Service Website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy rain. Local standard time, as filed.

Heavy Rain, Story

When
July 4, 1:00 AM CST to July 5, 1:00 AM CST
Where
Story County, 1.38 mi N of Ames
Reported by
Social Media
Coordinates
42.050, -93.620

Public reported heavy rainfall of 3.25 inches over the last 24 hours near the Ames Mall.

Heavy Rain, Story

When
July 4, 4:00 AM CST to July 5, 4:00 AM CST
Where
Story County, 0.86 mi SW of Ontario
Reported by
COOP Observer
Coordinates
42.020, -93.690

Coop observer recorded heavy rainfall of 3.02 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 5:00 AM CST to July 5, 5:00 AM CST
Where
Story County, 0.86 mi NE of Ames
Reported by
CoCoRaHS
Coordinates
42.040, -93.610

CoCoRaHS observer recorded heavy rainfall of 2.95 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 5:53 AM CST to July 5, 5:53 AM CST
Where
Story County, 0.69 mi S of Ames Arpt
Reported by
ASOS
Coordinates
41.990, -93.620

Ames Municipal Airport recorded heavy rainfall of 3.03 inches over the last 24 hours.

Heavy Rain, Palo Alto

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Palo Alto County, 4.94 mi SSW of Rodman
Reported by
CoCoRaHS
Coordinates
42.960, -94.550

CoCoRaHS observer recorded heavy rainfall of 2.73 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 0.86 mi SE of Ontario
Reported by
CoCoRaHS
Coordinates
42.020, -93.670

CoCoRaHS observer recorded heavy rainfall of 3.55inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

CoCoRaHS observer recorded heavy rainfall of 3.07 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 0.69 mi N of Ames
Reported by
CoCoRaHS
Coordinates
42.040, -93.620

CoCoRaHS observer recorded heavy rainfall of 2.95 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 2.31 mi NNW of Ames
Reported by
CoCoRaHS
Coordinates
42.060, -93.640

CoCoRaHS observer recorded heavy rainfall of 3 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 0.69 mi S of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.650

CoCoRaHS observer recorded heavy rainfall of 2.41 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Story County, 1.02 mi E of Story City
Reported by
COOP Observer
Coordinates
42.180, -93.580

Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
July 4, 7:00 AM CST to July 5, 7:00 AM CST
Where
Pocahontas County, 0.51 mi E of Pocahontas
Reported by
COOP Observer
Coordinates
42.730, -94.660

Coop observer recorded heavy rainfall of 2.90 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 7:00 AM CST to July 5, 7:00 AM CST
Where
Story County, 0.86 mi SE of Ontario
Reported by
CoCoRaHS
Coordinates
42.020, -93.670

CoCoRaHS observer recorded heavy rainfall of 3.55 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
July 4, 7:21 AM CST to July 5, 7:21 AM CST
Where
Pocahontas County, 0.51 mi E of Pocahontas
Reported by
COOP Observer
Coordinates
42.730, -94.660

Coop observer recorded heavy rainfall of 2.90 inches over the last 24 hours.

Heavy Rain, Palo Alto

When
July 4, 8:00 AM CST to July 5, 8:00 AM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg Arpt
Reported by
COOP Observer
Coordinates
43.100, -94.680

Coop observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Story

When
July 4, 8:00 AM CST to July 5, 8:00 AM CST
Where
Story County, 2.76 mi N of Ames
Reported by
Mesonet
Coordinates
42.070, -93.620

Mesonet station recorded heavy rainfall of 2.71 inches over the last 24 hours.

Heavy Rain, Butler

When
July 4, 2:30 PM CST to July 5, 2:30 AM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

Trained spotter reported heavy rainfall of 2.00 inches.

Heavy Rain, Story

When
July 4, 3:00 PM CST to July 5, 12:00 AM CST
Where
Story County, 0.69 mi S of Ames Arpt
Reported by
ASOS
Coordinates
41.990, -93.620

Ames Municipal Airport ASOS measured heavy rainfall of 2.81 inches between 4pm and 1am.

Heavy Rain, Story

When
July 4, 3:30 PM CST to July 5, 1:45 AM CST
Where
Story County, 1.38 mi N of Ames
Reported by
Social Media
Coordinates
42.050, -93.620

Public reported heavy rainfall of 3.70 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773450, 773451, 773452, 773453, 773454, 773456, 773457, 773458, 773459, 773460, 773461, 773464, 773465, 773466, 773468, 773470, 773467, 773449, 773463.